Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 46, NWS Grand Forks, ND

July 6, 2013Pennington County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2013, 5:41 PM CDT for Pennington County, Polk County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2013, 5:41 PM CDT (22:41 UTC)
Expired
Jul 6, 2013, 6:30 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pennington County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:42 PM CDTHAIL 13 Ne Euclid, MNMOSTLY PEA SIZE HAIL WITH A FEW STONES THE SIZE OF NICKELS AND QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS53 KFGF 062241
SVRFGF
MNC113-119-062330-
/O.NEW.KFGF.SV.W.0046.130706T2241Z-130706T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
541 PM CDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
  NORTH CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 630 PM CDT

* AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
  CROOKSTON...JUST NORTH OF EUCLID...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
  CENTRAL POLK AND SOUTHWESTERN PENNINGTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4798 9633 4796 9637 4797 9647 4791 9648
      4782 9667 4793 9690 4817 9655
TIME...MOT...LOC 2240Z 227DEG 12KT 4797 9662

HAIL...1.00IN
WIND...60MPH

$$

DTR
2 follow-up statements
402 
WWUS53 KFGF 062307
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 PM CDT SAT JUL 6 2013

MNC113-119-062330-
/O.CON.KFGF.SV.W.0046.000000T0000Z-130706T2330Z/
PENNINGTON MN-POLK MN-
607 PM CDT SAT JUL 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
POLK AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 630 PM CDT...

AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF 
CARPENTERS CORNER...AND MOVING NORTHEAST AT 20 MPH. THIS STORM DID 
PRODUCE AN AREA OF PEA SIZE TO QUARTER SIZE HAIL IN THE EUCLID AREA 
OVER THE PAST HOUR.  STORM IS WEAKENING SLIGHTLY HOWEVER...BUT COULD 
RE-INTENSIFY.  

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN PENNINGTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4797 9648 4815 9656 4817 9655 4798 9633
      4796 9637 4797 9647 4795 9650
TIME...MOT...LOC 2307Z 227DEG 17KT 4807 9645

HAIL...1.00IN
WIND...60MPH

$$

DTR
369 
WWUS53 KFGF 062331
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
631 PM CDT SAT JUL 6 2013

MNC113-119-062342-
/O.EXP.KFGF.SV.W.0046.000000T0000Z-130706T2330Z/
PENNINGTON MN-POLK MN-
631 PM CDT SAT JUL 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POLK AND
SOUTHWESTERN PENNINGTON COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4797 9648 4815 9656 4817 9655 4798 9633
      4796 9637 4797 9647 4795 9650
TIME...MOT...LOC 2307Z 227DEG 17KT 4807 9645

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:28 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 6, 3:28 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 PM CDT SAT JUL 6 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 314 PM CDT SAT JUL 6 2013

COUPLE OF BOUNDARIES IN THE AREA. SOME HAVE WASHED OUT. KMVX 88D
SHOWS ONE FROM NEAR CARRINGTON EAST TOWARD MAYVILLE. KMVX 88D
SHOWS THIS ONE LIFTING NORTH. OTHERWISE THE CU AREA AND STORM AREA
NORTHEAST OF BISMARCK THAT DID TRY TO GET GOING HAS WEAKENED
CONSIDERABLY...DESPITE AREA OF 1500-2000 J/KG AND NO CAP.

MAIN SFC FRONT SEEN FROM MAIN LOW NORTHEAST OF REGINA SASK TOWARD
MINOT THEN INTO CNTRL SD. IT IS THIS AREA SOUTH OF GFK TO NORTH OF
JMS THAT IS AREA TO WATCH TO SEE WHAT HAPPENS. STILL COME CAP IN
WCNTRL MN INTO BEMIDJI AREA WHERE CLOUDS AND SHOWERS HAMPERED WARM
UP TODAY. SO RIGHT NOW SITUATION FOR SEVERE IS STILL NOT CLEAR IN
HOW IT MAY EVOLVE.

THUNDERSTORM CHANCE AREA MOVES EAST INTO FAR ERN FCST AREA
OVERNIGHT LEAVING AREA DRY SUN-SUN NIGHT AS HIGH MOVES IN. REMOVED
ANY LOW POPS WE HAD FOR SUNDAY AND SUN EVE BUT DID MAINTAIN A VERY
LOW POP FOR LATE SUN NIGHT AS NAM WANTS TO BRING LIGHT PRECIP IN
FROM THE WEST BY 12Z MON.  OTHER MODELS DRIER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 314 PM CDT SAT JUL 6 2013

500 MB FLOW IS RATHER ZONAL WITH NEXT STRONG SHORT WAVE DUE
TUESDAY. EXPECT CONVECTION CHANCES TO INCREASE AHD OF IT MON-MON
NIGHT.

ON TUE...AN UPPER LEVEL S/WV TROF WILL MOVE ACROSS THE REGION WITH
ASSOCIATED SFC LOW AND FRONTAL BOUNDARY. EXPECT SCTD RECIPITATION WITH THIS
SYSTEM...BUT SHOULD MOVE THROUGH FAIRLY QUICKLY. NW FLOW ALOFT
PERSISTS WED/THU AS THE UPPER LEVEL RIDGE AXIS REMAINS WEST OF THE
FCST AREA. THE NEXT S/WAVE TROF SWINGS INTO THE NORTHERN PLAINS FRI
WITH ASSOCIATED SFC FRONTAL BOUNDARY. EXPECT SCTD PRECIPITATION TO
ONCE AGAIN IMPACT THE AREA FRI INTO SAT. TEMPS WILL BE NEAR SEASONAL
NORMS WITH A SLIGHT COOLING PERIOD TUE/WED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1256 PM CDT SAT JUL 6 2013

.AVIATION...
TAF SITES STILL WITH CONSIDERABLE CLOUDINESS HEADING INTO THE EARLY
AFTN HOURS WITH CEILINGS AROUND 6 TO 10K FT. THE EXCEPTION HAS BEEN
KBJI WITH ONLY 1K FT. EXPECT AREAS OF PRECIP FAR NORTHERN VALLEY AND
SOUTHERN VALLEY TO EXIT EAST THIS AFTN. AHEAD OF THE SFC FRONT TO
THE WEST OF  KDVL...EXPECT TSTM INITIATION ACROSS THE FCST AREA IN
THE 20-22Z TIME FRAME AND MOVE ESEWD INTO WRN MN DURING THE EARLY
EVENING HOURS. THE MAIN EMPHASIS FOR CONVECTION SHOULD BE 20-02Z FOR
KGFK...KFAR...AND KTVF WITH KBJI BEING LATER. FRONTAL PASSAGE WILL
BE EARLY SUN WITH WINDS TURING NW. KBJI WILL LIKELY DROP TO IFR
CONDITIONS AROUND MIDNIGHT AND THEN IMPROVE AFTER 15Z SUN. OTHER
SITES SHOULD REMAIN VFR OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...RIDDLE
LONG TERM...RIDDLE
AVIATION...FRAZIER
Hazardous weather outlook, Jul 6, 5:49 AM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
549 AM CDT SAT JUL 6 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
549 AM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
AND EVENING...WITH SOME BECOMING SEVERE AND PRODUCING HEAVY RAIN...
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION EITHER. THE BEST CHANCES FOR SEVERE STORMS WILL BE
PRIMARILY SOUTH OF THE HIGHWAY 2 CORRIDOR. STORMS WILL MOVE
EASTWARD INTO NORTHWESTERN MINNESOTA BY LATE SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE MONDAY NIGHT
INTO TUESDAY AND AGAIN TOWARDS THE END OF NEXT WEEK. AT THIS POINT
THE SEVERITY IS UNCERTAIN...SO STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 6, 5:10 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
510 PM CDT SAT JUL 6 2013

MNZ001-062300-
WEST POLK MN-
510 PM CDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
600 PM CDT...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 12 MILES EAST OF EAST GRAND FORKS...OR VERY NEAR THE
TOWN OF KEY WEST...MOVING TO THE NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...
ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
EUCLID AROUND 530 PM CDT.
SHERACK AROUND 540 PM CDT.
TABOR AROUND 555 PM CDT.
ANGUS AROUND 600 PM CDT.

OTHER SHOWERS AND THUNDERSTORMS ARE IN THE AREA FROM NEAR CROOKSTON
WEST TO FINLEY...BUT THIS IS THE STRONGEST.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4816 9687 4813 9651 4782 9665 4787 9693
TIME...MOT...LOC 2209Z 198DEG 10KT 4793 9676

DTR
Special weather statement, Jul 6, 5:36 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
536 PM CDT SAT JUL 6 2013

NDZ027-062315-
GRAND FORKS ND-
536 PM CDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND FORKS COUNTY UNTIL
615 PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM ABOUT 5 MILES SOUTHEAST OF NORTHWOOD...OR 24 MILES
SOUTHWEST OF GRAND FORKS...MOVING TO THE EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE
STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
HOLMES AROUND 615 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4777 9727 4767 9724 4768 9754 4772 9762
TIME...MOT...LOC 2235Z 259DEG 9KT 4769 9744

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:10 PM CDTSpecial Weather StatementFGFPolk50 min
Jul 6, 5:17 PM CDTSevere Thunderstorm WarningFGFPennington, Polk43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.